Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 172, NWS Wichita, KS

May 12, 2002Neosho County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 12, 2002, 2:38 AM CDT for Neosho County, Kansas. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2002, 2:38 AM CDT (07:38 UTC)
Expired
May 12, 2002, 3:45 AM CDT
In force
67 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Neosho County, KS

The radar

The Pleasant Hill radar (KEAX), 159 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 2:50 AM CDTHail 0.75Erie, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 12:30 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 943 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
943 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 120738
SVRICT
KSC133-120845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
238 AM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEOSHO COUNTY IN SOUTHEAST KANSAS

* UNTIL 345 AM CDT.

* AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF ERIE...OR ABOUT 8 MILES
  SOUTHEAST OF CHANUTE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ERIE AROUND 245 AM CDT...
  NEAR ST. PAUL AROUND 250 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR NEOSHO
COUNTY UNTIL 345 AM CDT.

LAT...LON 3772 9534 3753 9546 3746 9520 3773 9510

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 8:56 PM CDT, 5 hours 42 minutes earlier.

Area forecast discussion, May 11, 8:56 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
856 PM CDT SAT MAY 11 2002

MESOSCALE UPDATE...

SIMILAR TO PREV THINKING...STORMS HAVE STARTED TO TRANSITION AWAY
FROM A LINE ORIENTATION TO A LARGER AREA OF RAIN AND EMBEDDED
STORMS.  SGFNT LOSS OF MID/LOW LVL CIRCULATION AND STRUCTURE IS
EVIDENT OVR THE PAST HR.  SEVERAL OF THE AREA 00Z RAOBS SUG ELEVATED
CONVECTION LKLY.  DEEP 850 MSTR EVIDENT ON OUN RAOB WITH SYNOPTIC
SCALE WARM AIR ADVECTION IN 850-700MB LAYER.  IN ADDITION...SOME
INCR IN AREAL COVERAGE/INTENSITY IS EVIDENT IN SE KS PCPN.  SUSPECT
THE COOLER TEMPS...COMBINED WITH LOSS OF HEATING WL DIMINISH THE SVR
THREAT IN ERN HALF OF CURRENT WATCH.  MAIN SVR THREAT WL BE CONFINED
TO THE AREA S OF HWY 54 AND W OF I-35...WHERE LINGERING SFC INSTBY
IS PRESENT.  WND PROFILES FAVORABLE FOR ROTATING TSTMS EVIDENT ON
LAMONT PROFILERS...BUT SUSPECT MANY STORMS ACRS THE AREA...SPCLY N/E
OF ICT WL BE ELEVATED.  WL CONT TO MONITOR THIS AREA FOR FLOODING
DURG THE REMAINDER OF THE NGT.

.ICT...
KS...FLOOD WATCH TONIGHT AND SUNDAY MORNING FOR ERN PART OF CNTRL
KS...THE FLINT HILLS...AND SERN KS
ZONES KSZ049...KSZ051>053...KSZ069>072...KSZ093>096...KSZ098>100.

In the hours before

Local storm report, May 11, 9:55 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
955 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    DENMARK                   KS   1.00 INCH HAIL
05/11/02   LINCOLN                        PUBLIC REPORT.

0312 PM    SYLVAN GROVE              KS   .88 INCH HAIL
05/11/02   LINCOLN                        REPORTED BY LAW
                                          ENFORCEMENT.

0359 PM    VESPER                    KS   4.50 INCH HAIL
05/11/02   LINCOLN                        PUBLIC REPORT.

0409 PM    2.5 E WILSON LAKE         KS   1.00 INCH HAIL
05/11/02   LINCOLN                        PUBLIC REPORT.

0420 PM    CLAFLIN                   KS   TORNADO
05/11/02   BARTON                         LAW ENFORCEMENT REPORTED.

0452 PM    1 N HEDVILLE              KS   TORNADO
05/11/02   SALINE                         LAW ENFORCEMENT REPORTED.

0456 PM    4 E SUSANK                KS   1.00 INCH HAIL
05/11/02   BARTON                         REPORTED BY TRAINED
                                          SPOTTER.

0655 PM    4 SW LINDSBORG            KS   1.00 INCH HAIL
05/11/02   MCPHERSON

0705 PM    CUNNINGHAM                KS   .75 INCH HAIL
05/11/02   KINGMAN                        PUBLIC REPORT.

0723 PM    3 S PENALOSA              KS   1.75 INCH HAIL
05/11/02   KINGMAN                        REPORTED BY TRAINED
                                          SPOTTER.

0745 PM    4 S PENALOSA              KS   2.00 INCH HAIL
05/11/02   KINGMAN                        PUBLIC REPORT.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:00 PM CDTTornado WarningICTKingman45 min
May 11, 7:43 PM CDTTornado WarningICTKingman47 min
May 11, 7:44 PM CDTSevere Thunderstorm WarningICTReno61 min
May 11, 9:24 PM CDTSevere Thunderstorm WarningICTKingman66 min
May 11, 11:22 PM CDTSevere Thunderstorm WarningICTSedgwick53 min
May 11, 11:24 PM CDTSevere Thunderstorm WarningICTHarper66 min
May 11, 11:41 PM CDTSevere Thunderstorm WarningICTButler64 min
May 11, 11:56 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 12, 12:25 AM CDTSevere Thunderstorm WarningICTEllsworth50 min
May 12, 12:48 AM CDTSevere Thunderstorm WarningICTLincoln57 min
May 12, 12:54 AM CDTSevere Thunderstorm WarningICTCowley51 min
May 12, 1:07 AM CDTSevere Thunderstorm WarningICTGreenwood53 min
May 12, 1:15 AM CDTFlash Flood WarningICTButler6 hr
May 12, 12:29 PM CDTSevere Thunderstorm WarningICTLabette46 min
May 12, 4:13 PM CDTSevere Thunderstorm WarningICTAllen32 min
May 12, 4:17 PM CDTSevere Thunderstorm WarningICTElk43 min
May 12, 4:25 PM CDTSevere Thunderstorm WarningICTWilson50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.